High Wind, Northern Sweet Grass
- When
- March 30, 11:20 AM MST to 2:40 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
A wind gust of 58 mph was recorded.
Tight pressure gradients resulted in high wind gusts across the area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Tight pressure gradients resulted in high wind gusts across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 30, 8:32 AM MST, 2 hours 48 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
932 AM MDT Fri Mar 30 2018
.UPDATE...
Only minor changes to the forecast. Extended the mention of
thunder in the forecast further east to account for increased
instability noted in eastern portions of the state this afternoon
ahead of the cold front passage later this evening. Dobbs
&&
.SHORT TERM...valid for Tdy and Sat...
A lot going on over the next 24-36 hours. This activity will be
courtesy of a dynamic upper trough working into the area from the
northwest. Ahead of the trough, downslope flow will increase and
allow temperatures to moderate into the 50s over western and
central zones, with 40s over the east. Cloud cover will serve to
keep the warm up in check today. 700mb winds increase to 50kts
with 850mb winds increasing to 35kts. This should lead to a windy
afternoon with some gusts to 45mph possible over central zones. At
Livingston, winds could gust over 50mph with 700mb winds at 50kts
there with 850-500mb lapse rates to 7.5c/km. Ascent with
approaching trough may not allow all those winds to surface, so
will hold off on issuing a wind highlight at Livingston. That
being said, did raise wind speeds there and will message strong
winds through the HWO and weather story.
A strong cold front will blast through the area late this
afternoon and early this evening with strong northwest winds. Air
behind the front was pretty chilly for this time of year, driven
by a 1045mb surface high. 850mb temperatures fall to -13c to -16c
over central and eastern zones. Shortwave energy, combined with
the cold front will cause showers to increase this afternoon and
evening across the forecast area. Enough instability present for a
slight chance of thunder over central zones this afternoon. Rain
showers will become widespread this evening and quickly change to
snow showers during the evening hours. Snow showers could be
intense with strong instability during the early evening. System
moves through quickly, and this combined with warm afternoon
temperatures, will slow the accumulation of snow. Can expect a
inch or so in most locations of southern Montana and northern
Wyoming, with higher amounts likely along the foothills where the
front gets hung up. Will not issue any highlights at this time, as
would like to give the day crew a couple more models runs to
judge potential advisory snow amount locations. Most likely
locations for 2-4 inches would be from Nye to Red Lodge. The
mountains will get a quick shot of 4-8 inches today and tonight.
Precipitation will taper off early Saturday for most of the lower
elevations, with the exception of morning activity over the
foothills. Will linger higher PoPs in the mountains through the
day Saturday. High temperatures will be the biggest story on
Saturday with temperatures held to around 30 degrees which is
pretty remarkable this time of year, considering normal highs are
in the lower to mid 50s. Low temperatures will fall into the teens
Sunday morning. TWH
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
Some fairly significant changes to the extended forecast period
this morning, as models came in a with a bit drier northwest flow
following early period snow event.
Another strong, snow producing weather system is expected into the
region Sunday, as a trof moves in from BC. This system appears
much more dynamic than previous system. Western mountains will
start to see precip increase Sunday morning. Precip will spread
across the area through Monday, as the wave proceeds eastward.
Mountains and foothills will see several inches of fresh snow, as
upslope flow develops Monday. A few inches are also possible
across the plains, especially across western zones. Flow remains
northwesterly and quite dry Monday night through Thursday. Have
clear out PoPs for the most part through this period. The GFS
brings a stronger piece of energy through the region Thursday,
with ECMWF 12 to 18 hrs later. Pattern remains very unsettled
through the remainder of the period, as we tap into a large slug
of Pacific moisture.
Temps will cool off from Sunday through Tuesday, with highs mainly
in 40s and low 50s dropping to mainly 30s, as reinforcing cold
air moves into the region. Temps return to widespread 40s ,with a
few 30s and east and 50s west for Thursday and Friday. Another
cool of is expected to end the period, with the next significant
system entering the region. AAG
&&
.AVIATION...
West winds are expected to increase along the western foothills,
and extend toward KBIL. Expect 35-45kt gusts at KLVM, and up to
35kts at KBIL. A cold front arrives by late today bringing a good
chance of rain and snow showers and local MVFR/IFR conditions.
Cannot completely rule out a few lightning strikes mixed in. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sat Sun Mon Tue Wed Thu
-------------------------------------------------------
BIL 054 017/028 019/045 030/038 018/038 025/046 029/047
4/T 73/J 23/R 55/O 42/S 11/B 12/O
LVM 055 021/036 022/052 032/041 019/042 028/051 031/053
5/W 84/W 35/O 66/O 43/O 12/R 23/O
HDN 051 013/029 015/044 027/038 015/038 021/047 027/046
5/T 62/J 13/R 66/O 42/S 11/B 13/O
MLS 045 008/026 011/039 025/032 014/033 019/042 023/040
7/T 61/B 02/O 55/S 32/S 11/B 12/O
4BQ 050 011/028 013/046 027/039 016/035 020/045 026/045
7/T 71/E 12/R 45/O 52/S 11/B 12/O
BHK 044 006/025 006/036 023/030 011/031 016/039 019/038
7/T 71/B 02/O 56/S 42/S 10/B 02/S
SHR 055 018/027 018/049 029/042 019/038 022/048 028/050
2/T 83/J 32/O 45/O 52/S 12/O 22/O
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 353 AM MDT Fri Mar 30 2018 MTZ028>042-056>058-063>068-WYZ098-099-311100- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 353 AM MDT Fri Mar 30 2018 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Strong winds this afternoon ahead of a cold front. Cold and wet weather to follow cold frontal passage. * WHERE...South Central, Southeast Montana and north central Wyoming. * WHEN...Strong winds today. Wet and cold weather tonight through the weekend. * ADDITIONAL DETAILS...Ahead of a cold front, strong winds will develop this afternoon from Livingston to Billings, with gusts of 40 to 50 mph expected. Some gusts could approach 55 mph from Livingston to Big Timber. The strong cold front will bring rain and snow showers by early this evening, changing to all snow showers tonight. A wet snow accumulation of around an inch can be expected most locations, with 2-4 inches possible along the foothills tonight through early Saturday. Much colder temperatures will invade with highs struggling to get above freezing on Saturday, with lows Saturday night in the single digits and teens. * Easter Forecast...Temperatures will start out in the single digits and teens, with afternoon highs around 40. There is a chance for accumulating snow, but that should hold off until mainly Sunday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
2 high wind. Local standard time, as filed.
A wind gust of 58 mph was recorded.
A wind gust of 58 mph was recorded at the Upper Musselshell Agrimet station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743949, 743950.